Colorado, 2003

Wildfire in Colorado, August 1 to 2, 2003

August 1 to 2, 2003 · NWS GJT · 1 event in 1 county or zone

This complex of fires began on July 16 due to an outbreak of lightning in Mesa Verde National Park. The complex consisted of the Mocassin, White, Balcony, and Park fires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This complex of fires began on July 16 due to an outbreak of lightning in Mesa Verde National Park. The complex consisted of the Mocassin, White, Balcony, and Park fires. The fire threatened 8 residences and 9 commercial properties and the park was closed to the public for a period. The fire consumed 2,750 acres of pinyon pine and juniper. The estimated cost of fighting this complex of fires was 3.8 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:12 PM MST, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 1:12 PM MST, 10 hours 48 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 PM MDT THU JUL 31 2003

...HEAVY RAIN SHOWERS OVER SAN JUAN MOUNTAINS AND FOUR CORNERS WITH
FLOODING POSSIBLE THROUGH THE EVENING...

SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)...
THOUGH MODEL DYNAMIC SUPPORT AND MIDLVL MOISTURE WAS STRONGER OVER
TAVAPUTS AND CENTRAL CO MTNS...ABUNDANT SUNSHINE THIS MORNING AND
AVAILABLE LOW LEVEL MOISTURE ALLOWED HEAVY RAINING THUNDERSTORMS TO
FORM OVER SAN JUAN EARLY THIS AFTERNOON. THESE WILL CONTINUE
THROUGH MOST OF THE EVENING...THEN PCPN WILL GRADUALLY TAPOR OFF
OVERNIGHT. EXCEPT ANOTHER ACTIVE DAY FRIDAY AS ABUNDANT MONSOONAL
MOISTURE REMAINS AVAILABLE WITH CAPE OVER 1000 PROGGED FOR MANY
AREAS. WITH MONSOONAL NATURE OF CONVECTION WOULD EXPECT NOCTURAL
PRECIPITATION FRIDAY NIGHT AS WELL. HAVE KNOCKED DOWN FORECAST HIGH
TEMPS FRIDAY AND BUMPED UP HUMIDITY...AS WELL AS INCREASING POPS THRU
FRI NGT.   CUOCO

SATURDAY-TUESDAY...
MOISTURE STREAMING NORTHWARD OVER ENTIRE AREA BY SAT AS BETTER SUMMER
MONSOONAL PATTERN SETS UP. PRESENT FORECAST HANDLES THIS WELL WITH
CHANCE POPS COVERING WESTERN CO/EASTERN UT THROUGH THE WEEKEND. HARD
TO TIME WAVES WILL INCREASE CHANCES AT TIMES WITH ONE WAVE SCHEDULED
FOR SAT NIGHT. THIS WILL KEEP ACTIVITY GOING THROUGH THE NIGHT. HEAVY
RAIN WILL BE A CONCERN THROUGH THE WEEKEND AT LEAST...DUE TO EMBEDDED
WAVES AND DIURNAL HELP. GFS INDICATES PATTERN RELAXES A BIT ON MONDAY
AND TUESDAY...HOWEVER EC KEEPS STRONG HIGH PRESSURE RIDGE WELL
ENTRENCHED. PRESENT FORECAST DROPS POPS A TAD AND WILL NOT MAKE
CHANGES AT THIS TIME. TEMPS NEAR NORMAL THROUGH THE PERIOD.
HEFFERNAN

WEDNESDAY-THURSDAY...
GFS INDICATES SLIGHT CHANGE IN PATTERN TOWARD THE MID TO LATTER PART
OF THE WEEK. EASTERN PACIFIC TROF FORECAST TO DRIFT INLAND POSSIBLY
CUTTING OFF MONSOONAL SURGE. HOWEVER...DESPITE INFILTRATION OF DRIER
AIR FROM THE WEST...EXPECT ENOUGH RESIDUAL MOISTURE TO FUEL LOW
CHANCE POPS OVER HIGHER TERRAIN WITH SLIGHT CHANCES OVER THE LOWER
AREAS OF THE CWFA.  NL

.GJT...FLASH FLOOD WATCH THROUGH 04Z/10 PM MDT FOR COLORADO SAN JUAN
MOUNTAINS AND PORTIONS OF FOUR CORNERS...CO ZONES 18/19/22/23.
Hazardous weather outlook, Jul 31, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL OCCUR. STORMS WILL
BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO...THIS
AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL CAUSE SUDDEN WATER
RISES IN DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP
TERRAIN. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY
WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND
LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE
STRONGEST STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG
WINDS...HAIL AND HEAVY RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Montezuma

When
August 1, 12:00 AM MST to August 2, 1:00 PM MST
Where
Montezuma County, 10 mi SE of Cortez
Reported by
GOVT OFFICIAL
Coordinates
37.338, -108.597 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374685.